Flash Flood, Gila
- When
- July 23, 10:00 AM MST to 12:00 PM MST
- Where
- Gila County, 2.7 mi NW of Seneca
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.780, -110.550
Huge boulders fell onto route 77 at the Salt River Canyon.
Very moist and unstable air resulted in widespread showers and thunderstorms across much of South-Central Arizona. Many roads and low spots became flooded by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
Very moist and unstable air resulted in widespread showers and thunderstorms across much of South-Central Arizona. Many roads and low spots became flooded by late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 23, 8:41 AM MST, 1 hour 19 minutes earlier.
AZZ020>028-CAZ030>033-231800- AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 841 AM MST MON JUL 23 2007 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... AN UPPER LEVEL SYSTEM AND ABUNDANT MOISTURE IN THE ATMOSPHERE WILL COMBINE TO PRODUCE AN INCREASE IN THUNDERSTORM ACTIVITY THIS AFTERNOON INTO TONIGHT...MAINLY OVER SOUTH CENTRAL AND SOUTHWEST ARIZONA. SOME OF THE THUNDERSTORMS COULD BE SLOW MOVERS...MEANING THERE WILL BE AN INCREASED POSSIBILITY FOR FLASH FLOODING. INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AND INTO THE WEEKEND AS VERY MOIST AIR REMAINS OVER THE REGION. && .SHORT TERM... TODAY THROUGH WEDNESDAY... SUNDAY WAS RELATIVELY QUIET ACROSS THE CWA...THOUGH AREAS OF NORTHWEST MARICOPA AND LA PAZ COUNTIES RECEIVED THERE FIRST BOUT OF SUMMER RAINFALL. LATEST SATELLITE TRENDS SHOW SLOWLY DYING CONVECTION OVER FAR SE AZ...WITH PARTLY TO MOSTLY CLOUDY SKY ELSEWHERE. PREFER THE GFS MODEL FOR THIS PACKAGE. THE NAM HAS NOT BEEN ABLE TO PROPERLY INITIALIZE THE SMALL VORT LOBE OVER NE AZ. LOOKING AT THE 06Z RUN THAT CAME IN...THE NAM DEVELOPED 1.5 OF PRECIP NEAR SHOW LOW FROM 06Z-09Z...WHICH OBVIOUSLY DID NOT OCCUR. SO ESSENTIALLY THE REST OF THE RUN IS GARBAGE AND OF LITTLE USE SINCE ALL THAT PRECIP WILL AFFECT THE REST OF THE RUN. GFS IS LOOKING MUCH CLEANER...AND HAS BEEN DOING OK THE PAST FEW NIGHTS...SO PREFER IT. MID/UPPER LEVEL LOW NEAR 30N 120W WILL BE MOVING TO THE N/NE THROUGH THE DAY TODAY. MEANWHILE...ANTICYCLONE OVER THE GOC WILL REMAIN IN PLACE. THIS WILL CAUSE SELY FLOW BETWEEN THE TWO SYSTEMS...WHICH BEGINS TO DIVERGE OVER OUR CWA. THIS SHOULD PROMOTE THE DEVELOPMENT OF CONVECTION ACROSS THE AREA THIS AFTERNOON. A WEAKNESS IN THE RIDGE AXIS TO THE NORTHEAST SHOULD ALSO HELP CONVECTION OVER THE RIM. MOISTURE SHOULDN/T BE AN ISSUE AS PWAT CONTINUE TO HOVER BETWEEN 1.5 AND 2 INCHES OVER THE DESERTS. OVERALL EXPECTING IT TO BE MORE OF AN UP DAY...AND ATTEMPTED TO REFLECT THAT IN THE GRIDS. STORM MOVEMENT OVER THE EASTERN HALF OF THE CWA /MARICOPA AND SRN GILA COUNTIES/ LIKELY WON/T BE THAT GREAT. WE/VE ALREADY BEEN SEEING SOME FLASH FLOODING OVER THE WEEKEND. THAT THREAT WILL CONTINUE TODAY...AND WILL HIGHLIGHT THAT IN THE HAZARDOUS WEATHER OUTLOOK. TUESDAY COULD BE ACTIVE AGAIN AS WELL AS UPPER LEVEL AIRFLOW REMAINS CONDUCIVE TO STORM DEVELOPMENT. STEERING FLOW OVER THE ERN CWA BECOMES ORIENTED A BIT MORE FROM THE NE...WHICH IS FAVORABLE FOR CONVECTION TO MOVE OFF THE RIM AND INTO THE LOWER ELEVATIONS. BUT WE/LL HAVE TO WAIT AND SEE HOW TODAY PLAYS OUT TO GET A GOOD HANDLE ON TUESDAY. PATTERN BECOMES A LITTLE LESS FAVORABLE BY WEDNESDAY...SO HAVE TRENDED BACK TOWARD POPS THAT ARE SLIGHTLY HIGHER THAN CLIMO. YESTERDAY WAS THE FOURTH DAY OF AT OR BELOW NORMAL TEMPERATURES AT KPHX...THIRD AT KYUM. MAX TEMPERATURES SHOULD REMAIN AT OR BELOW NORMAL THROUGH THE FORECAST PERIOD DUE TO THE HIGH LEVELS OF LOW LEVEL MOISTURE...SAME WITH MIN TEMPS BUT DUE TO CONVECTIVE OUTFLOW. && .LONG TERM... WEDNESDAY NIGHT THROUGH SUNDAY... MID/UPPER LEVEL HIGH OVER THE HIGH PLAINS BEGINS TO MIGRATE SOUTHWARD BY LATE IN THE WEEK...TOWARD NORTHERN AZ BY THE WEEKEND. STEERING FLOW WILL MAINTAIN AN ELY COMPONENT OVER THE CWA THROUGH THE PERIOD. POPS FROM DAY TO DAY WILL REALLY DEPEND ON FAVORABLE UPPER LEVEL FEATURES WHICH CAN/T BE DETERMINED AT THIS TIME AND PREVIOUS DAYS CONVECTIVE COVERAGE. APPEARS THAT THE HIGH PWAT VALUES WILL REMAIN IN PLACE INTO THE WEEKEND. THEREFORE...HAVE KEPT WITH POP VALUES THAT ARE ABOVE CLIMO. TEMPERATURES WILL CONTINUE TO REMAIN AT OR BELOW NORMAL. && .AVIATION... JULY 23 1540 UTC (JULY 23 0840 MST) FEEL CONFIDENT STORMS TO THE EAST AND SOUTHEAST WILL MAKE IT WITHIN 30NM OF KPHX/KIWA BY 1630 UTC...AND HAVE UPDATED KPHX/KIWA TAFS FOR VICINITY TSTORMS AFTER 1700/1800 UTC. STORMS WILL BE ISOLATED IN COVERAGE BUT COULD CAUSE AREAS OF REDUCED VISIBILITY IN BRIEF HEAVY RAIN...AS THE ATMOSPHERE REMAINS HEAVY WITH MOISTURE. AS A RESULT OF THE STORMS/SHOWERS TO THE EAST/SOUTHEAST...WINDS AT KPHX/KIWA WILL LIKELY REMAIN OUT OF SOUTHEAST THROUGH AT LEAST 2200 UTC...POSSIBLY EVEN LONGER DEPENDING ON HOW MUCH OUTFLOW THESE STORMS GENERATE. WILL CONTINUE TO CLOSELY MONITOR THE SITUATION...AND UPDATE TAFS AND AVIATION DISCUSSION AS NECESSARY. PREVIOUS DISCUSSION... THE INGREDIENTS NECESSARY FOR INCREASED THUNDERSTORM ACTIVITY WILL BE IN PLACE THIS AFTERNOON AND EVENING. WIDESPREAD CONVECTION IS FORECAST TO DEVELOP ALONG THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX...AS WELL AS OVER SOUTHEAST ARIZONA BEGINNING SOMETIME AFTER 18-20 UTC THIS AFTERNOON. HOWEVER...WITH WEAK SOUTH-SOUTHEAST THUNDERSTORM STEERING FLOW...STORMS WILL BE VERY SLOW MOVING. HEAVY RAIN AND STRONG GUSTY WINDS WILL BE THE MAIN CONCERN. THE EXTENT TO WHICH STORMS WILL AFFECT KPHX/KIWA THIS AFTERNOON IS DEPENDENT ON THE TIMING/LOCATION OF THUNDERSTORM GENERATED OUTFLOW INTERACTIONS. THIS FAR OUT...WILL HIGHLIGHT THE CONVECTIVE POTENTIAL IN THE 12 UTC WITH CB QUALIFIER. SOME STORMS MAY REACH AS FAR WEST AS KYUM/KBLH...BUT SHOULD REMAIN EAST OF KIPL. CONFIDENCE IS HIGH ENOUGH AT THIS POINT TO INCLUDE THE MENTION OF ISOLATED CB AT KBLH...BUT WILL HOLD OFF AT KYUM/KIPL. WINDS AT ALL SITES SHOULD REMAIN RELATIVELY LIGHT THROUGH THE DAY...BECOMING GUSTY AND ERRATIC NEAR DEVELOPING THUNDERSTORMS LATER IN THE DAY. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... JULY 23 1010 UTC (JULY 23 310 MST) AMPLE MOISTURE AT ALL LEVELS WILL ALLOW FOR AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY THROUGH AT LEAST FRIDAY...SPREADING WESTWARD. SIGNIFICANT WETTING RAIN MAY ACCOMPANY SOME STORMS...ALONG WITH GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORM ACTIVITY IS EXPECTED TO BE GREATEST ACROSS FIRE WEATHER ZONES 133 AND 132...BUT SCATTERED STORMS COULD PROPAGATE FARTHER WEST INTO SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. GIVEN LIGHT UPPER LEVEL STEERING WINDS AND INCREASED DEEP MOISTURE OVER THE REGION THROUGH MUCH OF THE WEEK...WIDESPREAD HEAVY RAINS AND FLASH FLOODING WILL BE A CONCERN. DAYTIME HIGH TEMPERATURES WILL BE BELOW SEASONAL NORMALS. MINIMUM RH VALUES WILL DIP MAINLY INTO THE MID TWENTIES TO MID THIRTIES ACROSS THE DESERT FLOOR WITH VERY GOOD OVERNIGHT RECOVERY REGION-WIDE. DUE TO INCREASED LOW-LEVEL MOISTURE...MAX RH VALUES APPROACHING 100 PERCENT WILL BE COMMON IN AREAS THAT EXPERIENCE SIGNIFICANT RAINFALL. NON-THUNDERSTORM WINDS WILL BE LIGHT IN THE MORNINGS...BUT BECOME GUSTY AT TIMES IN THE AFTERNOONS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX SHORT TERM...INIGUEZ LONG TERM...INIGUEZ AVIATION...WANEK FIRE WX...ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 520 AM MST MON JUL 23 2007 AZZ022>024-027-028-241200- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 520 AM MST MON JUL 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OVER CENTRAL ARIZONA THIS AFTERNOON...THEN MOVE TOWARD THE LOWER ELEVATIONS DURING THE EVENING AND NIGHTTIME HOURS. SOME OF THE STORMS WILL BE SLOW MOVING. WITH A VERY MOIST AIRMASS OVER THE REGION...THIS COULD EASILY CAUSE FLASH FLOODING TO DEVELOP. PEOPLE ARE URGED TO MONITOR THE WEATHER THIS AFTERNOON AND TONIGHT FOR FURTHER DEVELOPMENTS. AS ALWAYS...NEVER DRIVE VEHICLES IN TO FLOODED ROADWAYS. FIND AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS OVER THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-241200- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 520 AM MST MON JUL 23 2007 /520 AM PDT MON JUL 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA THIS AFTERNOON...THEN MOVE TOWARD THE LOWER ELEVATIONS DURING THE EVENING AND NIGHTTIME HOURS. SOME OF THE STORMS WILL BE SLOW MOVING. WITH A VERY MOIST AIRMASS OVER THE REGION...THIS COULD EASILY CAUSE FLASH FLOODING TO DEVELOP. PEOPLE ARE URGED TO MONITOR THE WEATHER THIS AFTERNOON AND TONIGHT FOR FURTHER DEVELOPMENTS. AS ALWAYS...NEVER DRIVE VEHICLES IN TO FLOODED ROADWAYS. FIND AN ALTERNATE ROUTE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS OVER THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. INIGUEZ
The Flagstaff radar (KFSX), 107 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Huge boulders fell onto route 77 at the Salt River Canyon.
Thunderstorms and very heavy rainfall spread across much of the area. A spotter in Carefree reported 1.5 inches of rain in less than one hour...and many roads and low spots were flooded. A wastewater treatment plant and a park was damaged in Carefree. Flooding was reported in Queen Creek, where a water line was damaged from the flash flood and resulted in the closure of Higley Road. A large ground fissure resulted from flooding at Queen Creek and 195th Street, and near Happy Road south of San Tan Blvd. One horse was reported killed in this fissure. |
Winds as high as 70 mph damaged at least one power pole.
Winds gusted to 60 mph and blew down several power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40769, 40770, 40772, 40771.